Alert archive / New York / Flash Flood Warnings in 2004
Flash Flood Warning 8, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at May 13, 2004, 4:46 PM EDT for Washington County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2004, 4:46 PM EDT (20:46 UTC)
- Expired
- May 13, 2004, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Washington County, NY
The radar
The Albany radar (KENX), 102 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KALY 132049
FFWALY
NYC115-132345-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
446 PM EDT THU MAY 13 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN WASHINGTON COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITY OF WHITEHALL
* UNTIL 745 PM EDT
* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM NEAR HARTFORD...OR ABOUT OVER
HUDSON FALLS...MOVING SOUTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COMSTOCK...SOUTH BAY VILLIAGE...FORT ANN...AND HARTFORD.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 4349 7362 4334 7358 4330 7358 4321 7357
4344 7328 4365 7348
$$
SNDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 13, 4:34 PM EDT, 12 minutes earlier.
Area forecast discussion, May 13, 4:34 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 434 PM EDT THU MAY 13 2004 .DISC...VERY ACTIVE WEATHER EARLY THIS PM ACROSS THE ALY ERN NY FORECAST AREA A WARM AND HUMID AIR MASS TO REMAIN OVER FORECAST AREA INTO SATURDAY. THE SHORT TERM CRITICAL PROBLEM IS A BACK/SIDE DOOR COLD FRONT MOVING SLOWLY SOUTHWESTWARD ACROSS ERN NY FROM THE NY-WRN NEW ENGLAND BORDER AND NRN NY. THIS BOUNDARY IS THE FOCUS FOR SLOW MOVING THUNDERSTORMS WITH LOCALIZED FLASH FLOODING AS THE MAIN THREAT. THE TSTMS ARE FORMING ON THE EASTERLY UPSLOPE SIDE OF THE ADIRONDACKS AND CATSKILLS AS OF 18Z. THE STEERING FLOW ALOFT IS VERY WEAK (<20 KNOTS). A FFAALY WAS ISSUED FOR A MAJORITY OF THE FORECAST AREA. ALSO SOME ISOLATED PULSE SEVERE THUNDERSTORMS WITH LARGE HAIL HAVE ERUPTED BETWEEN 18Z AD 20Z TOO. MANY FFWS ISSUED. A FEW SVRS TOO. LARGE-SCALE OVERVIEW...A MUCH MORE AMPLIFIED PATTERN ACROSS THE CONUS COMPARED TO LAST WEEK AT THIS TIME. 12Z 500 HPA UPPER AIR ANALYSIS SHOWS A BROAD TROUGH OVER THE WRN HALF OF THE US WITH A CLOSED LOW OVER CENTRAL CANADA. A BERMUDA HIGH REMAINS ANCHORED OVER THE ERN HALF OF THE LOWER 48. A STRONG 500 HPA TROUGH REMAINS OVER THE CANADIAN MARITIMES JUST NORTH OF MAINE. THE 250 HPA UPPER LEVEL JET STREAM REMAINS WELL NORTH OF NY AND NEW ENGLAND ACROSS ERN CANADA AND HUDSON BAY...WITH THE NORTHEAST RIGHT UNDER THIS UPPER LEVEL RIDGE. THE 250 HPA NORTHWESTERLY FLOW IS A MERE 10 TO 20 KNOTS ACROSS NY AND WRN NEW ENGLAND. .SYNOPSIS... THE BACKDOOR COLD FRONT WILL STALL AND BECOME STATIONARY OVER CENTRAL NY AND PA OVERNIGHT. THIS BOUNDARY WILL WEAKEN AND LIFT BACK NORTH TOMORROW...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THE BERMUDA HIGH WILL REMAIN IN CONTROL INTO SAT PM WHEN A COLD FRONT MOVING THROUGH THE ERN GREAT LAKES AND MIDWEST WHICH WILL BRING SHOWERS AND THUNDERSTORMS TO THE ALY FCST AREA ON SAT. .SHORT TERM (THU NIGHT TO SAT NIGHT)... TONIGHT...SHOWERS AND THUNDERSTORMS WILL START TO WIND DOWN AFTER DARK. THE BACK DOOR COLD FRONT HAS GENERATED NUMEROUS TERRAIN INDUCED THUNDERSTORMS ACROSS THE COUNTY WARNING. DEWPOINTS ACROSS ERN NY AT 19Z ARE IN THE 60S TO EVEN LOWER 70S ACROSS THE PORTIONS OF THE MID HUDSON VALLEY. HAVE KEPT PATCHY FOG IN THE FORECAST ACROSS THE CWA ONCE CONVECTION DIES DOWN. FRI...ONCE AGAIN...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH THE STATIONARY FRONT AS THE FOCUS...WHICH WILL LIFT BACK NORTH AS A WARM FRONT. THERE IS ALSO A 500 HPA SHORT WAVE MOVING THROUGH WRN NY AND THE ST LAWRENCE RIVER VALLEY IN THE MESOETA/GFS 12Z RUNS. THE BEST 850 HPA MOISTURE ADVECTION AND 850 HPA THETA-E RIDGING (325K TO 335K) IS PROGGED TO BE TO THE WEST OF ALBANY AND THE MOHAWK VALLEY IN THE LATE AM AND EARLY PM. SBCAPES FROM THE MESOETA CLIMB INTO THE 1000-1500 J/KG RANGE WEST OF INTERSTATE 87 PRIOR TO 21Z AND EXPAND TO THE 1000-2000 J/KG RANGE FROM ALY NORTHWARD BTWN 21Z AND 00Z. NONETHELESS...HAVE KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA FROM NOONTIME FORWARD. IT COULD BE A REPEAT PERFORMANCE COMPARED TO THIS PM WITH SOME FLASH FLOODING FRI NIGHT...SHOWERS AND THUNDERSTORMS BEGIN TO DIMINISH AGAIN AROUND MIDNIGHT WITH A MUGGY AND WARM MID-SUMMER LIKE EVENING. SAT INTO SATURDAY EVENING...COLD FRONT BEGINS TO MOVE THROUGH THE CWA IN THE LATE MORNING AND EARLY PM. DEPENDING ON HEATING AND THE AMOUNT OF INSTABILITY...IT COULD BE ANOTHER SEVERE WEATHER DAY. 12Z GFS A BIT MORE PROGRESSIVE IN BRINGING THE FRONT THROUGH SHORTLY AFTER 00Z. ETA A BIT SLOWER. HAVE LEANED TOWARD THE FASTER SOLUTION AND ENDED THE SHOWERS AND THUNDERSTORMS BY MIDNIGHT. .LONG TERM/EXTENDED FCST (SUN TO THU)... 06Z AND 12Z GFS PROGRESSIVE IN BRINGING COLD FRONT THRU NY AND WRN NEW ENGLAND BY ABOUT 06Z SUN WITH MARGINAL COLD AIR ADVECTION AS 850 HPA TEMPS FALL TO THE +5C TO +8C RANGE FOR SUN. GLOBAL GEM HANGS THE FRONT UP TO THE SOUTH. PRESENT THINKING IS THAT THIS IS OVERDONE. HIGH PRESSURE BUILDS IN FROM THE ERN GREAT LAKES AND SRN ONTARIO FOR SUN TO MON TIME FRAME. 500 HPA FLOW BECOMES ZONAL ON MONDAY AND 850 HPA TEMPS ARE ABOUT 8C TO 10C ACROSS ERN NY AND WRN NEW ENGLAND BY ABOUT 18Z. WARM FRONT TO SLIP THROUGH MON NIGHT INTO TUE. HAVE KEPT MON NIGHT DRY FOR NOW. NEXT COLD FRONT ARRIVES TUE. TIMING WILL BE TRICKY...BUT RIGHT NOW IT LOOKS LIKE ITS ARRIVAL WILL BE IN THE MID TO LATE PM BASED ON TRENDS FROM THE GFS. HAVE PUT A CHANCE OF THUNDERSTORMS IN FOR ENTIRE AREA AFTER 18Z. STRONG SOUTHWESTERLY FLOW OF 30 TO 40 KNOTS AND 850 HPA TEMPS SOAR TO +12C TO +15C COULD CAUSE TEMPS TO RISE SIGNIFICANTLY IF CLOUDS ARRIVE LATE. KEPT THE SHOWERS AND THUNDERSTORMS IN TUE NIGHT INTO WED MORNING. KEPT WED DRY FOR NOW...WITH WEAK BUBBLE OF HIGH PRESSURE...HOWEVER COLD FRONT WILL TRY TO RETURN AS WARM FRONT FROM PA/UPPER MID ATLANTIC STATE VICINITY IN THE LATE WED INTO THU TIME FRAME. HAVE INTRODUCED A CHANCE OF SHOWERS TO MAJORITY OF FCST AREA ON THU. WENT ABOVE MEXMOS TEMPS FOR THE MAJORITY OF THE PERIOD. WITH ZONAL FLOW AND BERMUDA HIGH FACTORING IN THE MON TO THU TIME FRAME ONCE AGAIN. .AVIATION...MAINLY VFR CONDITIONS BUT LOCALLY MVFR/IFR DUE TO CONVECTION IN THE AREA WITH THE PEAK ACTIVITY BETWEEN NOON AND 10 PM LOCAL TIME. WIDESPREAD IFR BETWEEN 2 AM AND 7 AM DUE TO LOCALIZED FOG. CONDITIONS SHOD IMPROVE TO MOSTLY VFR MID MORNING FRIDAY...BUT WILL AGAIN DETERIORATE TO WIDESPREAD MVFR AS CLOUDS INCREASE AHEAD OF THE COLD FRONT FRIDAY AFTERNOON...WITH LOCAL IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS. .HYDROLOGY... FLOOD WATCH IN PLACE FOR FLASH FLOODING. SOME LOCATIONS WILL RECEIVE 2 TO 6 INCHES OF RAINFALL DUE TO THE TRAINING AND BACKBUILDING OF THE THUNDERSTORMS. FFWS ALREADY ISSUED FOR MANY COUNTIES. PRECIPITABLE WATER VALUES ACROSS THE FCST AREA WILL CONTINUE TO CLIMB INTO THE 1.5 TO 2.0. ZONES AND OTHER PRODUCTS RUNNING A LITTLE BEHIND DUE TO ACTIVE WEATHER. .ALY...FFFALY UNTIL 10 PM FOR ALL COUNTIES EXCEPT... NYC032-033-038-039-040-082 TAW/GGG/RCK
Hazardous weather outlook, May 13, 12:00 PM EDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1200 PM EDT THU MAY 13 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013-014-141100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...THIS AFTERNOON AND EVENING. FLOOD WATCH FOR FLASH FLOODING EFFECTIVE NOON TODAY THRU 10PM THIS EVENING. LOCALIZED EXCESSIVE RAINFALL POSSIBLE FROM SLOW-MOVING HEAVY PRECIPITATION THUNDERSTORMS. WIDESPREAD FLOODING OF RIVERS UNLIKELY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... IMMEDIATE ACTIVATION IS NOT REQUIRED. HOWEVER ACTIVATION WILL BE REQUESTED WHEN AND WHERE SIGNIFICANT STORM ACTIVITY MATERIALIZES. SPOTTERS ARE REQUESTED TO FORWARD RAINFALL REPORTS OF ONE INCH OR MORE TO THE NATIONAL WEATHER SERVICE BY PHONE OR THRU THE WEBSITE.
In the hours before
Local storm report, May 13, 2:25 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 N BOLTON 43.59N 73.66W
05/13/2004 0.88 INCH WARREN NY TRAINED SPOTTER
&&
OKEEFELocal storm report, May 13, 2:57 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
257 PM EDT THU MAY 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN 1 N SHANDAKEN 42.14N 74.40W
05/13/2004 3.00 INCH ULSTER NY EMERGENCY MNGR
3.0 INCHES REPORTED IN 20 MINUTES.
&&
OKEEFEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 12:56 PM EDT | Flash Flood Warning | ALY | Warren | 3 hr |
| May 13, 1:07 PM EDT | Flash Flood Warning | ALY | Hamilton | 3 hr |
| May 13, 1:34 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 26 min |
| May 13, 2:03 PM EDT | Flash Flood Warning | ALY | Schoharie | 3 hr |
| May 13, 2:24 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 51 min |
| May 13, 2:26 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 64 min |
| May 13, 2:37 PM EDT | Flash Flood Warning | ALY | Ulster | 3 hr |
| May 13, 2:50 PM EDT | Flash Flood Warning | ALY | Greene | 3 hr |
| May 13, 3:12 PM EDT | Flash Flood Warning | ALY | Montgomery | 3 hr |
| May 13, 3:32 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 43 min |
| May 13, 3:44 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 46 min |
| May 13, 3:55 PM EDT | Flash Flood Warning | ALY | Warren | 3 hr |
| May 13, 4:22 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer, Montgomery | 38 min |
| May 13, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 37 min |
| May 13, 6:02 PM EDT | Flash Flood Warning | ALY | Ulster | 3 hr |
| May 13, 6:28 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 47 min |
Nearby
Flash Flood Warnings in New York, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.